Kentucky, 2013

Flash Flooding and Flooding in Kentucky, August 31, 2013

August 31, 2013 · NWS LMK · 16 events in 7 counties and zones

Northwest flow aloft was well established over the Lower Ohio Valley during the morning hours on August 31st. Just above the surface, light southwesterly winds brought modified Gulf moisture across the Commonwealth and southern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Northwest flow aloft was well established over the Lower Ohio Valley during the morning hours on August 31st. Just above the surface, light southwesterly winds brought modified Gulf moisture across the Commonwealth and southern Indiana. Strong instability developed by afternoon, even in the presence of morning convection associated with a southward moving outflow boundary that brought strong storms to the Bluegrass Region. After this first round of storms, strong convection developed during the afternoon hours across southern Indiana and central Kentucky east of Interstate 65. Several of these storms became severe as several wet microbursts brought widespread damaging winds to southeastern Indiana and the western Bluegrass Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 31, 7:42 AM EST, 58 minutes earlier.

Area forecast discussion, Aug 31, 7:42 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
842 AM EDT Sat Aug 31 2013

...Forecast Update...
Issued at 840 AM EDT Sat Aug 31 2013

Did a minor update this morning to increase pops in a localized area
of the Bluegrass from Henry to Bourbon county. A cluster of
healthier convection got going just after sunrise and this will
continue to move ESE around 20-25 mph through the mid morning hours.
Could see several strikes of lightning, brief heavy rainfall, and
wind gusts up to 40 mph with the strongest storms. Do not think
storms will get much stronger however as latest AMDAR soundings
indicate an inversion around 20 K feet, with updrafts struggling
above this level. A secondary, and less organized area of convection
is firing up over SW Indiana and west central Kentucky, and may have
to update to increase coverage in the this area if storms hold
together through the mid morning.

Otherwise, forecast looks on track for this afternoon as we will be
watching a clearly defined boundary stretching from the Quad Cities
(IL/IA/MO confluence) region southeastward to near LEX. The
combination of weak moisture convergence, differential heating, and
perhaps a weak wave embedded in the NW flow aloft should be enough
to fire scattered convection later this afternoon, especially along
and north of this boundary. It does appear convection will be more
surface based this afternoon with around 1500 J/Kg of CAPE to work
with. With the lack of shear, any storm would be pulse in nature, so
still only expecting the strongest storms to produce up to 45 mph
winds. The hail threat will be really low with high freezing level
and wet bulb zero heights.

.SHORT TERM (Now through Sunday)...
Issued at 315 AM EDT Sat Aug 31 2013

Low-confidence forecast as an unsettled NW flow regime will drive
our weather through Sunday. Mesoscale and synoptic-scale models are
struggling to handle the current situation, as most would indicate
that there should be an MCS ongoing over SE Indiana and SW Ohio.
Current radar shows that is most certainly not the case, with only
the last remnants of convection over SW Indiana, having developed
ahead of a since-dissipated MCS.

Main question today is when and where convection will initiate. Most
favorable environment at this time is over SW Indiana and SE
Illinois, and out of respect for that we will resist the temptation
to go completely dry in our far northern and western zones this
morning. As for the rest of the day, the most interesting area would
seem to be southeastern Indiana, where we should have a weakening
outflow boundary from the earlier MCS and some differential heating
along the edge of the debris clouds. The 04Z HRRR, which seems to be
the least of the model evils, along with WPC manual progs and SPC
Day 1 outlook focus on this area from 18Z onward, so will carry the
highest POPs there, albeit still scattered coverage. Instability is
decent but shear is weak, so the main threat is pulse storms
producing marginally severe wind.

Temp forecast is in line with MOS consensus, as the debris cloud
shield is not thick or extensive enough to limit temps that much.
Look for upper 80s in the Bluegrass region, and lower 90s west of
I-65. Warmest temps will also be accompanied by some of the highest
dewpoints, pushing the heat index to near 100.

Will continue the low-confidence forecast tonight into Sunday, with
generally chance POPs at any time given the difficulty of timing
impulses and where they will spark thunderstorms. Best chances will
shift toward the I-75 corridor, where the better moisture feed will
be. Very warm and humid conditions will continue, with lows in the
70s, highs just either side of 90, and heat indices again
approaching 100.

.LONG TERM (Sunday night through Friday)...
Issued at 315 AM EDT Sat Aug 31 2013

Deep moisture will increase across the forecast area Sunday night
and into Monday, ahead of an amplified trough and associated surface
frontal boundary. A weak low-level jet of ~25 knots around 925 hPa
will develop over Memphis Sunday night, aiding elevated convection
across the lower Ohio Valley. Convection should roughly parallel the
Ohio River early Monday morning, ahead of the frontal boundary and
on the nose of the weak LLJ. Then best chances shift east and south
through the day and into the evening hours Monday, as the trough
axis and surface frontal boundary push across the forecast area.
Could see some isolated to perhaps scattered redevelopment late
Monday afternoon/early evening across our northern CWA, as we
slightly destabilize in the wake of the morning convection. So, will
continue with some low-end PoPs in those areas. Even as the
convection becomes more surface based through the daylight hours,
the overall strength of this system is not that impressive. Some
slightly more organized storms could produce gusty winds up to 40
mph and small hail.

By late Monday night, the forecast area will begin drying out as
strong surface high pressure of Canadian origin builds into the Ohio
Valley, pushing the surface front into the Gulf Coast states. High
pressure will remain in control through the rest of the long-term
forecast period. Cannot rule out some isolated diurnal convection
across our eastern counties Tuesday afternoon as some low-level
moisture lingers. However, will continue with a dry forecast for now
as this chance appears extremely isolated. Another frontal boundary
is scheduled to pass through the region Thursday, but, as mentioned
in the previous forecast discussion, it will be moisture starved.
With our Monday frontal boundary draped across the Gulf Coast
states, moisture return will be cut off. So, will keep the forecast
dry.

Temperatures will be a difficult forecast Monday, as the front and
associated clouds and precip will be easing through. Generally
expect middle 80s for highs, with a few locations possibly reaching
the upper 80s. The building surface high pressure will usher lower
humidities and cooler temperatures into the Ohio Valley. Highs in
the upper 70s and lower 80s are expected Tuesday, but temps will
moderate to the lower and middle 80s during the latter half of the
workweek.

&&

.AVIATION (12Z TAF Update)...
Issued at 655 AM EDT Sat Aug 31 2013

The immediate order of business is fog potential, especially in BWG
where the winds are the lightest. We still have a decent
temp/dewpoint spread, and just a few knots of wind to keep things
mixy. However, nearby METARs at GLW and EKQ have come in with IFR
and a couple area webcams have shown a hint of a fog bank. Will keep
a close eye on all available data until issuance time, but current
inclination is to maintain VFR.

Biggest challenge in this TAF set is still the low-confidence precip
forecast for this afternoon. Convection that was headed our
direction last evening dissipated over Indiana, but there is still
an outflow not too far north of SDF. Differential heating along the
edge of the debris cloud shield from the now-dissipated MCS means
southeast Indiana will probably be the favored spot for convective
initiation. Still difficult to time and to forecast any direct
impact, but it does warrant VCTS/CB wording in SDF and LEX beginning
around 18Z. BWG is far enough removed from any forcing that we will
keep the TAF dry. Prevailing conditions will be VFR, but if a
thunderstorm directly impacts one of the terminals there will be
brief MVFR or even IFR.

Can't rule out precip tonight given disturbances in NW flow and a
juicy air mass. However, confidence is too low to include even VCTS
at this time. Light SSW winds and SCT-BKN mid-level clouds will keep
fog from being a concern.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........BJS
Short Term.....RAS
Long Term......MJP
Aviation.......RAS
Hazardous weather outlook, Aug 31, 6:46 AM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
746 AM EDT SAT AUG 31 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011200-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
746 AM EDT SAT AUG 31 2013 /646 AM CDT SAT AUG 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY ALONG AND NORTH
OF INTERSTATE 64. THE MAIN THREAT WITH ANY STORM THAT DEVELOPS
WILL BE CLOUD TO GROUND LIGHTNING...AND A FEW OF THE STRONGER
STORMS COULD PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH.

A HOT AND HUMID AIR MASS WILL MAINTAIN ITS GRIP ON THE REGION...
WITH AFTERNOON HEAT INDEX VALUES NEAR 100 DEGREES WEST OF
INTERSTATE 65.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MONDAY AS
MULTIPLE DISTURBANCES CROSS THE REGION...AND A COLD FRONT FINALLY
MOVES THROUGH BY MONDAY EVENING. THE STRONGEST STORMS WILL BE
CAPABLE OF LOCALLY HEAVY RAINFALL...SMALL HAIL...AND GUSTY
WINDS UP TO 40 MPH.

A HOT AND HUMID AIR MASS WILL REMAIN IN PLACE SUNDAY...AS HEAT
INDICES APPROACH 100 SUNDAY AFTERNOON ALONG AND WEST OF INTERSTATE
65.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

BJS/MJP

In the hours before

Special weather statement, Aug 31, 6:51 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
751 AM EDT SAT AUG 31 2013

KYZ033>037-042-043-311235-
BOURBON KY-FRANKLIN KY-HARRISON KY-HENRY KY-NICHOLAS KY-SCOTT
KY-SHELBY KY-
751 AM EDT SAT AUG 31 2013

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND HALF INCH HAIL...

AT 746 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
CYNTHIANA TO 6 MILES SOUTHEAST OF NEW CASTLE...AND MOVING SOUTHEAST
AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND HALF INCH HAIL...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  FRANKFORT...
  CYNTHIANA...
  POINDEXTER AND SUTERVILLE...
  ODDVILLE AND FLAG FORK...
  LONGLICK AND HATTON...
  VENUS AND TURKEY FOOT...

THESE STORMS WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE
MARKERS 127 AND 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3833 8397 3817 8497 3840 8527 3847 8492
      3845 8490 3844 8492 3842 8488 3838 8489
      3834 8478 3837 8471 3850 8456 3852 8449
      3854 8448 3854 8444 3856 8442 3858 8421
      3856 8420 3855 8416 3851 8418 3846 8408
TIME...MOT...LOC 1151Z 298DEG 18KT 3844 8437 3835 8507

AMS
Special weather statement, Aug 31, 7:33 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
833 AM EDT SAT AUG 31 2013

KYZ033>037-039>043-048-311320-
ANDERSON KY-BOURBON KY-FAYETTE KY-FRANKLIN KY-HARRISON KY-HENRY
KY-JESSAMINE KY-NICHOLAS KY-SCOTT KY-SHELBY KY-WOODFORD KY-
833 AM EDT SAT AUG 31 2013

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 832 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
FRANKFORT TO 6 MILES NORTHEAST OF VERSAILLES TO CYNTHIANA...AND
MOVING EAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  GEORGETOWN...
  LEXINGTON...
  VETERANS PARK...
  FAYETTE MALL...
  U K ARBORETUM...
  NEWTOWN AND GEORGETOWN SCOTT COUNTY AIRPORT...
  JACKSONVILLE AND LAIR...
  CENTERVILLE AND BUENA VISTA...
  ELMVILLE AND LORADALE...

THESE STORMS WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE
MARKERS 48 AND 81.

THESE STORMS WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE
MARKERS 108 AND 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3780 8455 3809 8498 3846 8513 3846 8495
      3843 8495 3846 8494 3846 8490 3844 8492
      3842 8488 3838 8489 3834 8478 3837 8471
      3850 8456 3856 8442 3858 8421 3856 8420
      3855 8416 3851 8418 3848 8415 3844 8397
TIME...MOT...LOC 1233Z 278DEG 17KT 3835 8490 3811 8463
          3843 8429

AMS
Special weather statement, Aug 31, 8:27 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
927 AM EDT SAT AUG 31 2013

KYZ036-037-039>043-048-049-311415-
ANDERSON KY-BOURBON KY-CLARK KY-FAYETTE KY-HARRISON KY-JESSAMINE
KY-NICHOLAS KY-SCOTT KY-WOODFORD KY-
927 AM EDT SAT AUG 31 2013

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 923 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF CARLISLE TO VERSAILLES...AND MOVING EAST AT 25 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  GEORGETOWN...
  LEXINGTON...
  VETERANS PARK...
  FAYETTE MALL...
  U K ARBORETUM...
  ELK CHESTER AND FROGTOWN...
  JESSAMINE AND BLUE GRASS AIRPORT...
  VINEYARD AND NEALTON...
  CATNIP AND BRANNON...

THESE STORMS WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE
MARKERS 60 AND 87.

THESE STORMS WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE
MARKERS 104 AND 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3780 8453 3793 8480 3795 8482 3797 8480
      3795 8485 3800 8496 3818 8477 3820 8473
      3822 8473 3854 8438 3853 8417 3851 8418
      3848 8415 3844 8397 3837 8391 3837 8388
      3833 8384 3831 8383
TIME...MOT...LOC 1328Z 270DEG 21KT 3844 8407 3803 8472

AMS

The radar

The Louisville radar (KLVX), 119 km away, was scanning. The volume nearest the first event began at 13:41 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 flood, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Flood, Fayette

When
August 31, 8:40 AM EST
Where
Fayette County, 1.82 mi NW of Yarnallton to 1.86 mi NW of Yarnallton
Cause
Heavy Rain
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.120, -84.602

The Lexington Fire Department reported a car swamped in shallow water at the intersection of Leestown and Dolan Roads.

Thunderstorm Wind, Scott

When
August 31, 8:55 AM EST
Where
Scott County, 1.38 mi S of Oxford
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.250, -84.504

The Lexington media reported several trees down along Old Oxford Road near Georgetown, which is located in Scott County.

Thunderstorm Wind, Fayette

When
August 31, 9:15 AM EST
Where
Fayette County, 0.69 mi S of Cadentown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.010, -84.420

The local emergency manager reported trees down in several locations just to the southeast of Lexington.

Thunderstorm Wind, Fayette

When
August 31, 9:34 AM EST
Where
Fayette County, 0.89 mi WNW of Donerail
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.157, -84.544

Local media reported that the roof was partially removed from a trailer on Lisle Road near the Fayette-Scott County line.

Thunderstorm Wind, Fayette

When
August 31, 10:04 AM EST
Where
Fayette County, 1.57 mi SE of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.035, -84.478

Local Lexington media reported trees down along Leestown, Richmond, and Spindletop Roads.

Flash Flood, Fayette

When
August 31, 10:12 AM EST
Where
Fayette County, 2.01 mi NNW of East Hickman to 1.95 mi NNW of East Hickman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.946, -84.488

The Fayette County emergency manager reported several roads closed due to high water across Lexington. Some of these roads include Tahoe, Tate's Creek,and Parker's Mill Roads.

Thunderstorm Wind, Oldham

When
August 31, 2:45 PM EST
Where
Oldham County, 0.62 mi W of Buckner to 0.44 mi NNW of Buckner
Measured
63 kt (72 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
38.380, -85.442

Local media reports of multiple trees and power lines downed were confirmed by a damage survey along State Highway 146 between Buckner and La Grange. The survey found two enhanced damage paths brought about by wet microbursts. The first damage swath was noted along a two mile path along State Highway 146 south of Buckner. Estimated winds of 70 to 75 mph knocked down numerous trees, large limbs, power poles, electrical lines, and caused some roof damage to barns and homes. Several telephone poles were snapped along the railroad parallel to KY 146.

The second area of damage developed just downstream of the first area. Several trees were knocked over along State Highway 146 between Kings Lane and Button's Lane. Winds were estimated as between 60 and 65 mph.

Thunderstorm Wind, Shelby

When
August 31, 2:50 PM EST
Where
Shelby County, 3.42 mi SE of Joyes
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.170, -85.230

Local law enforcement reported three trees down just south of Shelbyville.

Thunderstorm Wind, Garrard

When
August 31, 3:35 PM EST
Where
Garrard County, Lancaster
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.620, -84.580

Law enforcement from Lancaster reported a few trees down around the town.

Thunderstorm Wind, Scott

When
August 31, 3:43 PM EST
Where
Scott County, Georgetown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.200, -84.550

Several trees were downed just to the east of Georgetown.

Flash Flood, Fayette

When
August 31, 4:10 PM EST
Where
Fayette County, 1.26 mi E of Jonestown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.977, -84.477

A second round of afternoon thunderstorms brought additional heavy rain to Lexington. Local law enforcement reported that two intersections were closed due to high water. These intersections included River Park and Buelah Roads, and also Leestown and Dolan Roads. Several reports of high water were noted on other portions of Fayette County.

Thunderstorm Wind, Fayette

When
August 31, 4:10 PM EST
Where
Fayette County, 2.28 mi ESE of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.040, -84.460

The Fayette County emergency manager reported several trees down around Lexington.

Flood, Garrard

When
August 31, 5:00 PM EST
Where
Garrard County, Lancaster to 0.08 mi E of Lancaster
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.620, -84.580

A Garrard County official reported some minor flooding issues across the county, although no roads were closed.

Thunderstorm Wind, Russell

When
August 31, 5:13 PM CST
Where
Russell County, Russell Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.050, -85.080

Local law enforcement reported several trees down across Russell Springs.

Thunderstorm Wind, Russell

When
August 31, 5:20 PM CST
Where
Russell County, 0.69 mi N of Jamestown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.990, -85.070

Jamestown law enforcement relayed several reports of trees down across the city.

Heavy Rain, Larue

When
August 31, 11:45 PM EST
Where
Larue County, 1.3 mi ESE of Lyons
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
37.674, -85.598

The LaRue emergency manager reported a 29 year old woman was swept away and drowned after driving an ATV into a swollen Otter Creek. This creek empties into the Rolling Fork River, and the accident occurred near this intersection. Although no rain gauges were located nearby, an estimated 2.5 inches of rain fell within a couple of hours at this site, with more than 3.5 upstream in Marion County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Larue2013-08-3126FemaleOutside/Open AreasIndirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466643, 466644, 466645, 466646, 466647, 466642, 466652, 466653, 466654, 466655, 466648, 466656, 466649, 466657, 466658, 466651.